Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Had heart attack and triple bypass surgery. Taking plavix. Having numbness in legs and haemorrhage of vocal folds. Suggest the cure?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
I had a heart attack about twenty weeks ago and had a triple bypass surgery. Since then I have been taking Plavix every day. I have had side effects including numbness in my legs, and I believe I have had hemorrhaging of my vocal folds, as I am a professional singer and my upper notes (which require the vocal folds to vibrate more rapidly) have been stunted ever since I began this medication. I read that bleeding within the vocal folds will cause them to be weighed down and not function properly. What's worse is that if I continue to perform with this hemorrhage (and I must) I could cause permanent scarring in my throat an have a damaged voice forever.
My career is my life. I know no other skill. I must weigh the pros and cons between the risk of serious complication or death and the possibility of ending my career. Fair warning: only if there is a serious risk of another heart attack or a stroke would I even consider continuing this medication. If it's possible that an aspirin regiment would suffice I'm much more likely to do that. Thank you in advance for your time.
Posted Fri, 27 Sep 2013 in Heart Attack
Answered by Dr. Jorge Brenes-Salazar 28 minutes later
Brief Answer:
depends on procedure

Detailed Answer:

thanks for your specific and clear query. Most of the need for prolonge antiplatelet therapy with plavix depends on the procedure if it was a bypass with complete revascularization and no stents, after 4 weeks consideration could be given to stop it; if there were stents, it depends on type of stent. if bare metal stents, same thing minimum 4 weeks; if drug eluting stents then a minimum of 1 year is recommended

discuss these options with your prescribing physician

yours truly

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Follow-up: Had heart attack and triple bypass surgery. Taking plavix. Having numbness in legs and haemorrhage of vocal folds. Suggest the cure? 9 hours later
Thank you so much for your response. I understand your responsibility not to offer advice which could have dire consequences unless I were a patient of yours. However, I am unable to afford a visit with the surgeon who performed the bypass. The prescribing physician is a clinic internist who prescribed the meds simply because they were on my chart from the hospital.
I do not have stents, and I'm on the usual regiment of pills for a bypass patient.
I wonder, is my weight a factor in deciding whether I can stop the Plavix? I weigh about 340.
I'd like your opinion as to whether I face a high risk of heart attack or stroke as a result of stopping this medication, given the fact that all of my blood screenings have been very much on target since the surgery, and I observe a healthy diet according to the American Heart Association guidelines.

Thanks so very much again.
Answered by Dr. Jorge Brenes-Salazar 8 hours later
Brief Answer:
weight unlikely a factor

Detailed Answer:

thanks for the response. there are a few times when the revascularization by bypass was incomplete, and the surgeons prefer to have plavix on board for a few months; if this is not the case and you have no stents, given the complications you have had on your vocal cords, there does not seem to be a hard indication for dual antiplatelet for 1 year; again, since probably the internist that prescribed it had access or knowledge of the operative report, he would also have firm grounds for a recommendation. I would encourage you to also run it by him to make a balanced decision. In all honesty, we would be in more of a brain puzzle if you had drug eluting stents but fortunately you dont


Dr B
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Emergency Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor